Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

tricyclic (nortryptiline) withdrawal

Kris-NYKKris-NY Posts: 2,207
edited 06/11/2012 - 8:47 AM in Pain Medications
I was wondering if anyone had taken a trycyclic antidepressant for pain relief and then stopped. I started on these two weeks ago and increased up to 20 mg a day. The headaches started so I went back down to 10 mg. Now I am feeling so tired and almost feel like I have the flu.

Any thoughts are appreciated. I've searched the net but can't find anything about withdrawal symptoms.


  • I tried nortrypiline for a bit and that is how I felt just being on it. Once I stopped taking it it slowly went away. Everyone is different and just because that was my side effects with it doesnt mean you will too, but I just couldnt handle the medication, I constantly felt like I wanted to go to sleep and was in a total fog all the time. Hope you can get that resolved and find something for you nerve pain.
  • I was on Trazadone to try to help my sleep...I took 50mg every night. I stopped it b/c 1) it did not work and 2) I wanted to decrease the number of meds I was taking esp if they weren't important. So about 4 days later, I was feeling so horrible..like the flu llike you said. I could not figure it out. It almost felt like a narcotic withdrawl. But, I did not have a fever for as bad as I felt. I rememeber stopping it and researched 'trazadone withdrawl' and boy, I found tons of documentation about it. I went and took one and about 45 minutes later, I went from the "flu" to "fine". So, I took it a couple more nights and then started cutting slivers off the pill every couple nights and weaned very very slowly.

    The reason i weaned so slowly was that I was on lexapro and was on it a good year over what I needed...i just could not get off of it. I finally started to take slivers off every few nights and it worked. I swore I'd never get on another antidepressant again...but here I am on Wellbutrin this time. :) [sigh]

    It frightens me the fact that I'm on several meds that I'm chemically dependant on that would all cause w/d symptoms if stopped.

    I hope this helps you and you feel better soon.
  • Thats what I thought. It's just so hard to see it in yourself.

    I'm taking 10 mg now. It doesnt make me tired but I do sleep very soundly. I almost think it is keeping me up. Last nite it was 1:30 before I went to sleep. My back was sore and I just didn't feel like sleeping. But I turned off the light and poof I was out.

    I'm seeing my neurologist on Thursday. Need to have a good talk with him about the meds.

    Thanks again for confirming my thoughts.
  • I was on a tricyclic for many years (pre-prozac). I do not recall any withdrawal symptoms, BUT the side effects were so much worse than we are used to with modern antidepressants. I would guess that the flu is more likely a delayed side effect than a w/d effect.

    Now, cymbalta on the other hand- if I don't take it for a few days I get completely spacy, dizzy, and electric shocks in my head.
  • I was also on tricyclics long before the days of SSRIs and SNRIs, and I never had any withdrawal syndrome after stopping taking them. I did have a lot of side effects while taking them, though - dry mouth, tremor, sedation, and other fun stuff. I was on amitriptyline and imipramine, mostly. It's a pity they have so many side effects, because they actually work quite well for some kinds of chronic pain (especially neuropathic pain).

    Nortryptyline is supposed to be less sedating than most TCAs. I had the electric shock like zapping sensations in my head after taking Prozac and Cipralex and some of the older anticonvulsants. Haven't been on the newer SNRIs like duloxetine and venlafaxine (Effexor), but one of my doctors keeps recommending the latter, which I keep declining because I'm already on tramadol.
  • I've been on both nortryptiline and amitryptiline, and the only side effect I had with them was dry mouth. They didn't help me at all, and I actually think they kept me awake, they did not help me sleep at all. I just stopped taking them and never experienced withdrawal symptoms, but I don't get withdrawals with meds, except for the SSRIs I have taken (effexor, celexa and cipralex). I currently take cipralex, and even after just a couple of hours of not taking it (I take it in the morning) I get dizzy and feel like my equilibrium is out of order.
    There was a study done by a doctor at the university here in my hometown (Kingston, Ontario) last year, that found that a lot of the people who suffered from chronic pain/neuropathy who did the study had very good results from taking a combination of nortryptline and gabapentin (neurontin) or Lyrica. Didn't quite work that way for me, but everyone is different.

    Speaking of meds affecting people differently, for Huggy above, when I was on Effexor, it worked great for me, for depression and anxiety, but the side effects were horrible, and when I had to go off of it for work reasons, the withdrawals were even worse. But, it did help me out a lot, like I said, so it may be worth your while to try it?
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
  • I took tramadol and cymbalta together and never had a problem, but I never went over 100 mg/day of tramadol. My doctor told me the actual incidence of serotonin syndrome was rare so the risk was worth it to me.

  • The tramadol isn't really enough for the level of pain I have these days, but I have no other alternative (except for Temgesic, which also helps, but not enough) so I take it, figuring it's better than nothing. My PM doctor has me on 200mg (ER) and prescribes me 50mg IR capsules to take as needed also. I generally take 200-300mg a day, so I feel a little uneasy about adding an antidepressant to the mix right now, even though my doctors seem to think it wouldn't be a problem. Maybe I will cut out the tramadol gradually and then try one of the newer SNRIs.

    Would you say Cymbalta is worth trying, happyHBmom? I've been curious about it for a while.
  • Yes, it's been great for me- I had a lot of generalized pain and fatigue when I started it many years ago and found it helpful. I can't say how much it helps with the pain as I've been on it all along.

    But not with that much Tramadol according to my doc :( If you have no other options, that's an issue. I can't imagine having your only option exclude any SSRI or SNRI. If I wasn't depressed before (see earlier post about many years on tricyclics), I sure would be now!

    I'd have your doc do a thorough review of the literature before trying it. As I said, mine was comfy with 100 mg/day Tramadol while on an SSRI/SNRI, and he was dismissive of the risks- apparently in the trials there were very few cases, and they were very mild. He didn't mention the dosages.
  • I still use it as an Emerg Drug, in concert with a sleep aid, Rx only.

    I was on it for months and cold turkeyed off it, because I disliked the side effects.

    I used it when I need to rest and I have not been able to for a week or 2. In hours, I am out, and resting without pain.

    50 to 125 is my usual dose, depending on how bad the issue is.
  • Aahhh...nortryptiline

    I gave that one a try. The side effects were more than I could stand even on the baby dose, what else is new.

    Withdrawal? They didn't bother to tell me going OFF them can trigger migraines for migraine sufferes. 4 days of an intense non stop migraine! Not fun!
Sign In or Register to comment.